Why am I Flushing from Niacin? Histamine and Two Other Causes

Niacin, also known as Vitamin B3, is the name given to a family of nutrients. While some less common forms (such as NADH) exist, most supplements come in the form of nicotinic acid, inositol hexaniacinate and niacinamide.

It is nicotinic acid that we are talking about when it comes to the infamous ‘niacin flush’. Nicotinic acid has some important therapeutic effects, primarily by stimulating the COMT enzyme into action (this deactivates adrenaline and other catecholamines, making it very useful to induce sleep in those who have been particularly stressed or who have recently started a methylation protocol). However, nicotinic acid is also a vasodilator. This means that it relaxes the walls of blood vessels across the body. This induces a significant increase in blood flow to many areas, especially the skin.

For this reason, many practitioners have made use of Niacin in order to help with detoxification procedures (the idea being more blood flow to the skin = more waste products ejected through these channels). These ideas are valid; the ‘niacin flush’ is totally healthy. However, it is not very popular; it seems the idea of hot, itchy, blotchy-red skin does not hold universal appeal.

For this reason, most individuals determine their Niacin requirement by starting with 50mg and then increasing it gradually (by 50mg) until they see a flush. They then return to the previous dosage (the largest amount that did not induce a flush). Having observed many hundreds of individuals do just this, it is worth noting that COMT enzyme appears to takes priority and only ‘unspent’ nicotinic acid tends to pool in the bloodstream and cause a flush. In other words, it if takes 100mg of Niacin to switch off any excess adrenaline, then 100mg will be perfectly effective but will not cause a flush. More than this, and a flush becomes likely.

Most people find it quite easy to work out what their ideal dosage is. However, confusion arises when someone has been taking a certain dosage for a few weeks and then, out of the blue, they get a flush. The obvious question arises: why did I get a flush?

Clearly something has changed. And in the many dozens of individuals who have noticed this altered response to Niacin, there has only ever been three explanations:

  1. Receptor sensitivity to Niacin. The cells that line your blood vessels contain receptors that respond to the nicotinic acid form of Niacin (but not niacinamide). It is through the signals from these receptors that the blood vessels dilate (which can ultimately lead to flushing). I have observed hundreds of individuals introduce Niacin and it seems evident that the lower the Niacin status, the more the Niacin receptors upregulate. This is a perfect recipe for a flush. However, this situation reverses itself very quickly. Those that get a pronounced flush on the first day tend to find a minor one on the second and none thereafter. Put short, if you are getting your first flush after a few days or longer, look for another cause.

 

  1. A reduction in adrenaline or other catecholamines (the other two are dopamine and noradrenaline). Imagine you have been under severe stress each day and have been surviving on minimal sleep. You then indulge in a much-needed lie-in and take the entire day off to relax and recuperate. In such a situation, it’s very feasible your adrenaline levels will drop. In which case, you will not need as much Niacin as your COMT enzymes simply have less of a task to do. Taking the same amount as you did previously will now see ‘unspent’ Niacin pool in the bloodstream.

 

Equally, individuals who are taking methylfolate should ask themselves: did I forget to take it this morning? Methylfolate (and, to a lesser extent, B12) stimulate methylation. This sees methyl groups arriving in all corners of the body. This includes the brain, where they are added to amino acids to produce the other catecholamines (dopamine and noradrenaline). If this process has not occurred, once again your COMT enzymes have less work to do, will take up less Niacin and the ‘unspent’ vitamin pools in the bloodstream.

 

  1. This is by far the most common cause whenever someone gets an ‘unexplained’ flush to Niacin. Histamine is a chemical the body releases to aid in the inflammatory process. Like Niacin, it is a vasodilator. It also sensitizes the affected areas and can result in itching. Burn your finger on stove, and you will get an acute release of histamine in this area (this dilates blood vessels, in order to allow more healing nutrients into the damaged area and more waste products out. It makes the area sensitive to touch, so you protect it from further damage). Catch a cold and you will also get a release of histamine, although this will me spread out across the body. The problem with histamine and niacin together is that you now have two vasodilation agents in play at the same time. This is a reliable formula for a flush, but one that is more itchy than normal (in every incidence I have every observed, it is this itchiness that determines whether the flush is pleasant/relaxing or unpleasant/agitating).

 

Whenever I receive an email from someone reporting a Niacin flush out of the blue, my first question is always if they have had other signs of a cold (sniffing/sneezing/loose stools) or any other inflammatory response (dietary allergies/hayfever/oxalate dumping). There is a remarkable consistency in how many have had these symptoms appear on the same day.

 

So what to do about it? First off, it’s worth noting that the flush symptoms are not a health concern at all. They are entirely healthy and simply result from extra blood flow reaching the skin. However,  if the third pattern is regularly in play, this is a clear sign that histamine levels are an issue.

There are ways to block this histamine-induced flush (taking either anti-histamines or aspirin at the same time as Niacin reliably block the appearance of the flush) although these methods have some drawbacks when used long-term. Therefore it makes sense to address the underlying causes of excessive histamine production. This generally relates to:

  • excessive reactions to food chemicals (lectins and oxalates remain the most common, but food intolerances and microbials infections also feature highly)
  • poor methylation (a complex subject in its own right)
  • insufficient DAO expression

Dealing with these underlying causes will not guarantee that you will never get a flush, but it will significantly raise your threshold and, importantly, mean that any flushes will be of the pleasant variety.

The take-home message is that, while the itchy flush is no concern, it may prove an useful metric for histamine levels in the body and its presence may therefore serve as a reliable measure once you have taken steps to resolve any underlying imbalances.

3 thoughts on “Why am I Flushing from Niacin? Histamine and Two Other Causes

  1. i am vey confused about the histamine thing.I had lumped myself in the high histamine types due to reading symptoms on the internet though i had never been tested for histamine levels.I take 500mg niacin x 4 a day and my mood is greatly improved.sleep id say it doesnt do much to help though.The flushes in the 1st couple of days were strong but it was the shivering and shaking after that was difficult.Now a week in i dont flush that strongly and its pleasurable.My question is does niacin exhaust histamine through releasing it on flusing or does it increase boy histamine levels.I cannot find a difinitive answer to this question on the net.

  2. Histamine is continually produced during inflammation (enzymes convert the precursor histidine into histamine). There are two factors involved in the intensity of the flush, the sensitivity to Niacin and the amount of histamine in your system. I don’t know anything about you so I can only guess, but I’d guess the overall level of histamine has remained unchanged. Thus, I believe your sensitivity to Niacin has dropped, which is to be expected.

  3. Hi Marek
    Could you elaborate more on the last questions by Ian, “My question is does niacin exhaust histamine through releasing it on flusing or does it increase boy histamine levels”? I too wonder that myself, as I am taking high doses of niacin and appear to have trouble with histamine. Thanks

Leave a Reply

Your email address will not be published. Required fields are marked *